Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Oct 9, 2017, 2:08 PM CDT for Wilson County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2017, 2:08 PM CDT (19:08 UTC)
- Expired
- Oct 9, 2017, 2:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
County Wilson County, KS
The radar
The Tulsa radar (KINX), 138 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1914 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050 WWUS83 KICT 091908 SPSICT Special Weather Statement National Weather Service Wichita KS 208 PM CDT MON OCT 9 2017 KSZ095-099-091945- Montgomery KS-Wilson KS- 208 PM CDT MON OCT 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... North central Montgomery County in southeastern Kansas... Southeastern Wilson County in southeastern Kansas... * Until 245 PM CDT * At 205 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Neodesha...moving north at 25 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Neodesha, Altoona and Sycamore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3730 9562 3732 9578 3758 9577 3756 9553 TIME...MOT...LOC 1907Z 191DEG 23KT 3737 9570 $$ KLEINSASSER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 9, 12:41 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Oct 9, 12:41 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1241 PM CDT Mon Oct 9 2017 .SHORT TERM...(Today through Wednesday night) Issued at 332 AM CDT Mon Oct 9 2017 Current satellite water vapor imagery shows a strong upper level wave over Nevada/Utah which will move eastward out into the central plains by this afternoon. Surface low pressure will deepen over central Oklahoma with strong northerly winds increasing over central Kansas. We will hoist a wind advisory as surface pressure gradient becomes quite strong over central Kansas this afternoon. Otherwise the main focus for today will focus on possible severe weather for locations along and east of the Kansas turnpike during the afternoon/evening hours. The key will be how far north the richer low-level moisture can make it during the next 12-18hrs. Upper forcing will be quite strong with this system and would expect storms to begin developing sometime during the 2-4pm time frame over south central Kansas, with coverage increasing and spreading eastward into southeast Kansas thereafter. Shear/instability is favorable for large hail/damaging winds, however if associated warm front low-level moisture can work its way into southern Kansas like some of the short range models are suggesting. This could create favorable conditions for a few tornadoes to occur, especially if we see increases in the low- level wind fields/0-3km CAPE values. The upper level wave will shift eastward on Tuesday with some lingering rain showers in the morning across central/eastern Kansas, however clouds and cold air behind this system will keep daytime highs chilly and well below normal. Meanwhile ideal radiational cooling from surface high pressure sitting over the area Tuesday night could give way to some patchy light frost early Wednesday morning. .LONG TERM...(Thursday through Sunday) Issued at 332 AM CDT Mon Oct 9 2017 Warmer above normal temperatures will quickly return to the region for Thursday-Saturday as southerly winds push warmer air northward across the central plains. GFS/ECMWF models both show a healthy upper trough moving across the northern plains for next weekend, with chances of rain returning to the region but they differ on timing/placement. We should see another noticeable cool down as a strong cold front moves southward for Saturday night into Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1241 PM CDT Mon Oct 9 2017 A strong cold front will continue to slice southeast across the region this afternoon and tonight. Behind the front, strong north winds and MVFR ceiling are expected. Ahead of the front, scattered thunderstorms will prevail over southeast Kansas after 3 pm, some of which may be severe. Scattered to numerous showers and thunderstorms will expand across much of the area this evening and overnight, as a strong upper disturbance approaches from the west. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 44 53 39 / 50 70 40 0 Hutchinson 64 42 52 36 / 40 70 40 0 Newton 68 42 50 38 / 50 80 50 0 ElDorado 73 44 52 38 / 70 80 50 0 Winfield-KWLD 79 46 54 39 / 60 60 40 0 Russell 55 39 53 36 / 50 70 30 0 Great Bend 55 39 53 36 / 50 70 30 0 Salina 59 42 52 37 / 50 80 50 0 McPherson 62 41 51 37 / 50 80 50 0 Coffeyville 84 52 55 41 / 60 80 40 10 Chanute 83 50 53 41 / 50 90 50 10 Iola 82 50 53 41 / 50 80 50 10 Parsons-KPPF 84 52 55 42 / 50 80 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for KSZ032-033-047-048- 050. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...ADK
Hazardous weather outlook, Oct 9, 5:21 AM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 521 AM CDT Mon Oct 9 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 521 AM CDT Mon Oct 9 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Severe storms will be possible for this afternoon and evening, mainly for locations along and east of the Kansas turnpike. Storms are expected to develop after 2 pm near I-35 and will move northeast across southeast Kansas. Golf ball or larger size hail, damaging winds up to 65 mph, and a few tornadoes are possible. The Cow Creek, near and north of Hutchinson, will remain just below flood stage for today and tonight. Strong northerly winds of 25 to 35 mph with higher gusts will affect portions of central Kansas this afternoon, see latest wind advisory for more details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The Cow Creek, near and north of Hutchinson, is expected to experience minor flooding Tuesday into Wednesday. Please check the latest flood statement for details. Patchy frost is possible in north-central Kansas early Wednesday morning. Chances for thunderstorms will exist from Friday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Jakub
In the hours before
Special weather statement, Oct 9, 2:08 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 208 PM CDT MON OCT 9 2017 KSZ095-099-091945- Montgomery KS-Wilson KS- 208 PM CDT MON OCT 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... North central Montgomery County in southeastern Kansas... Southeastern Wilson County in southeastern Kansas... * Until 245 PM CDT * At 205 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Neodesha...moving north at 25 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Neodesha, Altoona and Sycamore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3730 9562 3732 9578 3758 9577 3756 9553 TIME...MOT...LOC 1907Z 191DEG 23KT 3737 9570 KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:21 AM CDT | Wind Advisory | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more | 20 hr |
| Oct 9, 2:39 PM CDT | Special Weather Statement | ICT | Neosho | 21 min |
| Oct 9, 2:51 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 39 min |
| Oct 9, 3:20 PM CDT | Special Weather Statement | ICT | Chase | 25 min |
| Oct 9, 3:32 PM CDT | Special Weather Statement | ICT | Neosho | 28 min |
| Oct 9, 3:40 PM CDT | Special Weather Statement | ICT | Woodson | 35 min |
| Oct 9, 3:49 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 41 min |
| Oct 9, 4:13 PM CDT | Special Weather Statement | ICT | Woodson | 32 min |
| Oct 9, 4:17 PM CDT | Special Weather Statement | ICT | Greenwood | 13 min |
| Oct 9, 4:34 PM CDT | Special Weather Statement | ICT | Greenwood | 26 min |
| Oct 9, 4:42 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 33 min |
| Oct 9, 4:45 PM CDT | Special Weather Statement | ICT | Allen, Labette, Neosho | 30 min |
| Oct 9, 6:20 PM CDT | Special Weather Statement | ICT | Montgomery | 25 min |
| Oct 9, 6:52 PM CDT | Special Weather Statement | ICT | Labette, Montgomery, Neosho, Wilson | 23 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.